Architects of the Integral World
Forty-fifth Annual International Jean Gebser Society Conference
In conjunction with the Philosophy, Consciousness & Cosmology Program
Philosophy & Religion Department, California Institute of Integral Studies
16–18 OCTOBER 2015
San Francisco, California
about Jean Gebser
Jean Gebser (1905-1973) was a German poet, philosopher, and phenomenologist of consciousness. He is best known for his magisterial opus, The Ever-Present Origin (Ursprung und Gegenwart, 1949/1953), in which he articulates the structures and mutations of consciousness underpinning the pivotal shifts in human civilization. Gebser’s key insight was that as consciousness mutates toward its innate integrality, it drastically restructures human ontology and with it civilization as a whole.
Five hundred years before Christ, the fundamental mode of reality-perception mutated from mythos to logos through the agency of figures such as Socrates, Siddhartha, and Lao Tzu. For Gebser, we are on the cusp of a new mutation, presaged by figures such as Rainer Maria Rilke, who in Gebser’s view passed through “things” into the integral, transparent lucidity “behind” things, thus breaking through to a new, aperspectival perception of reality. Not only do we stand amidst the final death-throes of the deficient, declining mental-rational ontology, which atomises culture and consciousness day by day, we also stand on the threshold of a new consciousness that is capable of revolutionising the spiritual foundations of human civilization. The task of crystallizing the integral world out of the prevailing cultural dissolution stands before us. Indeed, it is perhaps more pertinent now than it was when Gebser first articulated it.
conference theme: architects of the integral world
In the winter of 1932, from a grammatical detail in the poetry of Rilke, Jean Gebser intuited an entire shift in the structure of western consciousness. Diaphanous, liberated from time, and free from the constraints of perspective, Gebser’s integral vision came to him in a “lightning-like flash of inspiration”. As he unfolded this seed, he later remarked that it bore “extensive similarities to the world-design of Sri Aurobindo”, whose work he was originally unaware of. Alongside Gebser and Aurobindo, thinkers such as Pierre Teilhard de Chardin (theology and palaeontology), Alfred North Whitehead (philosophy), and David Bohm (cosmology) would independently confirm the significance of Gebser’s integral vision. Such instances speak to the relevance of an integral reality beyond mere intellectual theory.
Spanning the sciences and humanities, this conference seeks to explore the work of leading and neglected figures in the emergence of integral philosophy, past and present. By charting the “morphic resonances” that appear to exist among the works of diverse evolutionary and holarchical theorists, we aim to further Gebser’s commitment to a genuinely interdisciplinary methodology, and the rendering transparent of the integral world.
- How has Gebser’s intimation of an emerging integral structure of consciousness directly influenced or been independently confirmed by the work of congenial thinkers?
- In what ways can his account of integral consciousness be further fleshed out by the work of those who follow in his wake?
- In what ways does Gebser’s overarching account of the evolution of consciousness illumine and enhance the contributions of these thinkers?
- How have Gebser’s ideas been anticipated by currents within eastern and western philosophy of mind?
- How do precepts and practices from the world’s esoteric lineages, ancient or modern, contribute to the realisation of integral consciousness?
- In what ways might Gebser’s work be legitimately criticised, refined, or revised?
- To what extent has Gebser’s work been appropriated or misread, constructively or otherwise, by integral theorists?
day one—friday 16 October
10:00 Arrival and Registration
10.30 Das integrale Bewusstsein—Chicago 1969, John Dotson
11:15 The Integral Skeptic: Gebser and Metaphysics, Michael Purdy, PhD
12:00 Lunchbreak (90 minutes)
1:30 We are Eternally Chinese: Mythic Identity in Outbound Chinese Exchange Students, S. David Zuckerman, PhD
2:15 Can the West be Integralized without Christianity? Daniel Kealey, PhD
3.00 Break (30 mins)
3:30 The Wisdom of the Whole: Integral Coaching Model, Linda Bark, PhD
day two—saturday 17 October
9:30 Arrival and Registration
10:00 Technosophia: The Emerging Integral-Technological Wisdom Tradition, Theo Badashi
10:45 Ecophilosophy and the Feminine Divine: Creating the Climate for Aperspective Consciousness, Barbara Karlsen, MA
11:30 Meta Matrixes, Planetary Lattices and Integral A-Waring: A Comparative Look at William Irwin Thompson and Ken Wilber in Light of Jean Gebser, Jeremy Johnson, MA
12:15 Lunchbreak (1 hour 45 minutes) (Gebser Society Annual Meeting)
2:00 The Interrupted Irruption of Time: Towards an Integral Cosmology, with Help from Bergson and Whitehead,
Matthew David Segall, ABD
2:45 Henryk Skolimowski on the Participatory Mind, Leslie Allan Combs, PhD
3:30 Break (30 minutes)
4:00 Towards a Geometry of the Aperspectival World, Jeremy Strawn, MA
4:45 Hearing the Metron, Sabrina Dalla Valle, MFA, and Corey Grandmaison
7:00 Conference Dinner
day three—sunday 18 October
10:30 Arrival and Registration
11:00 Rilke in Spain and Beyond: Gebser’s Origin, Daniel Joseph Polikoff, PhD
11:45 Rendering Darkness and Light Present: Jean Gebser and the Principle of Diaphany, Aaron Cheak, PhD
12:30 Assaying the World Statement in, as, and through Language: Revealing the Poetics of Praxis in Gebser’s Eteology,
Heather Fester, PhD
1:15 Lunchbreak (one hour 15 minutes)
2:30 Nishida and the Place of Absolute Nothingness, Lisa Daus Neville, PhD
3:15 Approaching the Origin: the Diaphonous Body and Classical Chinese Medicine, Brandt Stickley, MA, LAc
Download the full conference program.
The conference is being held over three full days, at the California Institute of Integral Studies.
Friday 16 October 2015
Saturday 17 October 2015
Sunday 18 October 2015
ROOM 304 (Third Floor)
CALIFORNIA INSTITUTE OF INTEGRAL STUDIES
1453 MISSION STREET
SAN FRANCISCO, CA 94103
The campus is located in the SOMA district of San Francisco, between 10th Street and 11th Street. The closest BART station is a few blocks away at Civic Center. There is a public parking garage across the street at the NEMA building off 11th Street.
Doors will open half an hour before the first lecture commences, each day.
Full conference $35.00
Single day pass $20.00
Current CIIS students Free of charge
While there is no official conference hotel, a variety of convenient options are listed on the CIIS website.
Please contact the conference convenors if you have any further queries:
Aaron Cheak, PhD
Society President, Conference Convener
Jeremy Johnson, MA
Society Treasurer, Webmaster, Co-convener